Alert archive / Tennessee / Tornado Warnings in 1999

Tornado Warning 33, NWS Nashville, TN

May 5, 1999Davidson County, Tennessee

NWS Nashville, TN issued this tornado warning at May 5, 1999, 9:40 PM CDT for Davidson County, Tennessee. It was in force for 30 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1999, 9:40 PM CDT (02:40 UTC)
Expired
May 5, 1999, 10:10 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Davidson County, TN

The radar

The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 9:40 PM CDTThunderstorm Wind 70Nashville, TNSpotter reported 80 mph wind gust in the Fessler's Lane and Murfreesboro Road area of Nashville.
May 5, 9:45 PM CDTThunderstorm Wind 86Nashville Metro Arpt, TNFAA wind equipment clocked a 99 mph wind gust in the strong thunderstorm downdrafts. 70 planes were damaged, and 2 hangars were destroyed. Many trees and power lines were down around the county. Debris and jet fuel was scattered across the runway. The airport
May 5, 9:45 PM CDTThunderstorm Wind 50West Portion, TNWidespread trees were blown down across the western part of the county.
May 5, 9:45 PM CDTTornado F1Nashville Cornelia F, TNA weak tornado caused some roof damage to a few homes at a subdivision in Neely's Bend area of Davidson county.
May 5, 9:57 PM CDTThunderstorm Wind 50Joelton, TNTree fell on top of a car.
May 5, 9:58 PM CDTTornado F1Lickton, TNA weak tornado caused some roof damage to a home on Shaw Rd.
May 5, 10:05 PM CDTThunderstorm Wind 50Goodlettsville, TNLarge trees were uprooted.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 6:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.7
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS54 KOHX 060241 RRA
TORBNA
TNC037-060310-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
940 PM CDT WED MAY 5 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 1010 PM CDT

* AT 937 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  AND AREA LAW ENFORCEMENT INDICATED A TORNADO 2 MILES WEST OF
  DOWNTOWN NASHVILLE... MOVING NORTHEAST AT 45 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  OPRYLAND AT 945 PM CDT
  MADISON AT 950 PM CDT
  NEELYS BEND AT 950 PM CDT
  GOODLETTSVILLE AT 950 PM CDT
  RIVERGATE MALL AT 950 PM CDT
  OLD HICKORY AT 950 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

SD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 5, 8:40 PM CDT, 1 hour earlier.

Area forecast discussion, May 5, 8:40 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
840 PM CDT WED MAY 5 1999

THUNDERSTORMS W/ ACCOMPANYING WARNINGS KEEPING US BUSY TONITE.
BACK EDGE OF CURRENT ACTIVITY MAY SHUT OFF PRECIP A LITTLE EARLIER
THAN EXPECTED...WILL KEEP AN EYE ON.

FOR NOW...SEE NO NEED TO UPDATE CURRENT ZONE PACKAGE.

MAG

In the hours before

Local storm report, May 5, 8:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TO REMOVE HOUSTON COUNTY ENTRY
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     CUMBERLAND CITY           TN   TORNADO ON HIGHWAY 149
05/05/99   STEWART                        REPORTED BY LAW ENFORCMENT

658 PM                               TN   TORNADO ALONG HIGHWAY 149
05/05/99   MONTGOMERY                     SOUTHWEST OF CLARKSVILLE
                                          REPORTED BY SPOTTER

812 PM     BUFFALO                   TN   TORNADO REPORTED BY FIRE
05/05/99   HUMPHREYS                      DEPARTMENT

820 PM     CLIFTON                   TN   TREES AND POWER LINES DOWN
05/05/99   WAYNE                          REPORTED BY SPOTTER

821 PM     LINDEN                    TN   TREES DOWN...CHURCHES AND
05/05/99   PERRY                          HOMES DAMAGED REPORTED
                                          BY LAW ENFORCEMENT

830 PM     COLLINWOOD                TN   TREES DOWN REPORTED BY
05/05/99   WAYNE                          SPOTTER

847 PM     LAWRENCEBURG 6 W          TN   QUARTER-SIZE HAIL REPORTED
05/05/99   LAWRENCE                       BY SPOTTER

08
Local storm report, May 5, 8:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

324 PM                               TN   FEW TREES DOWN ACROSS
05/05/99   HOUSTON                        EASTERN HOUSTON COUNTY
                                          REPORTED BY LAW ENFORCEMENT

645 PM     CUMBERLAND CITY           TN   TORNADO ON HIGHWAY 149
05/05/99   STEWART                        REPORTED BY LAW ENFORCMENT

658 PM                               TN   TORNADO ALONG HIGHWAY 149
05/05/99   MONTGOMERY                     SOUTHWEST OF CLARKSVILLE
                                          REPORTED BY SPOTTER

812 PM     BUFFALO                   TN   TORNADO REPORTED BY FIRE
05/05/99   HUMPHREYS                      DEPARTMENT

820 PM     CLIFTON                   TN   TREES AND POWER LINES DOWN
05/05/99   WAYNE                          REPORTED BY SPOTTER

821 PM     LINDEN                    TN   TREES DOWN...CHURCHES AND
05/05/99   PERRY                          HOMES DAMAGED REPORTED
                                          BY LAW ENFORCEMENT

830 PM     COLLINWOOD                TN   TREES DOWN REPORTED BY
05/05/99   WAYNE                          SPOTTER

847 PM     LAWRENCEBURG 6 W          TN   QUARTER-SIZE HAIL REPORTED
05/05/99   LAWRENCE                       BY SPOTTER

08
Local storm report, May 5, 8:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TO REMOVE HOUSTON COUNTY ENTRY
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     CUMBERLAND CITY           TN   TORNADO ON HIGHWAY 149
05/05/99   STEWART                        REPORTED BY LAW ENFORCMENT

658 PM                               TN   TORNADO ALONG HIGHWAY 149
05/05/99   MONTGOMERY                     SOUTHWEST OF CLARKSVILLE
                                          REPORTED BY SPOTTER

812 PM     BUFFALO                   TN   TORNADO REPORTED BY FIRE
05/05/99   HUMPHREYS                      DEPARTMENT

820 PM     CLIFTON                   TN   TREES AND POWER LINES DOWN
05/05/99   WAYNE                          REPORTED BY SPOTTER

821 PM     LINDEN                    TN   TREES DOWN...CHURCHES AND
05/05/99   PERRY                          HOMES DAMAGED REPORTED
                                          BY LAW ENFORCEMENT

830 PM     COLLINWOOD                TN   TREES DOWN REPORTED BY
05/05/99   WAYNE                          SPOTTER

847 PM     LAWRENCEBURG 6 W          TN   QUARTER-SIZE HAIL REPORTED
05/05/99   LAWRENCE                       BY SPOTTER

08
Local storm report, May 5, 9:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
904 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

324 AM                               TN   FEW TREES DOWN IN EASTERN
05/05/99   HOUSTON                        HOUSTON COUNTY REPORTED
                                          BY LAW ENFORCEMENT

08
Local storm report, May 5, 9:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
912 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

854 PM                               TN   TREES AND POWER LINES
05/05/99   LAWRENCE                       DOWN 1 S OF HWY 241/HWY
                                          64 INTERSECTION
                                          REPORTED BY SPOTTER

08
Local storm report, May 5, 9:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

910 PM     DICKSON                 TN     TREES DOWN AND TRAILER
05/05/99   DICKSON                        HOME SPLIT IN HALF
                                          REPORTED BY EMA

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:52 PM CDTTornado WarningOHXDecatur, Perry63 min
May 5, 8:14 PM CDTSevere Thunderstorm WarningOHXWayne31 min
May 5, 8:20 PM CDTTornado WarningOHXBenton, Humphreys50 min
May 5, 8:36 PM CDTSevere Thunderstorm WarningOHXLawrence49 min
May 5, 8:39 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis46 min
May 5, 8:56 PM CDTSevere Thunderstorm WarningOHXGiles, Maury59 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningOHXDickson, Williamson57 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningOHXHouston57 min
May 5, 9:19 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson56 min
May 5, 9:24 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford46 min
May 5, 9:46 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson49 min
May 5, 9:58 PM CDTFlash Flood WarningOHXBenton, Decatur, Houston, Humphreys, Perry, Stewart6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson, Williamson6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXMarshall, Rutherford, Wilson6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXLawrence, Lewis, Wayne6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXSumner6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXGiles, Hickman, Maury6 hr
May 5, 10:05 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee50 min
May 5, 10:07 PM CDTTornado WarningOHXSumner48 min
May 5, 10:21 PM CDTTornado WarningOHXMacon, Trousdale49 min
May 5, 10:25 PM CDTTornado WarningOHXDeKalb, Warren50 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningOHXClay, Jackson46 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningOHXSmith46 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningOHXPutnam, White49 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningOHXVan Buren49 min
May 5, 10:50 PM CDTTornado WarningOHXPutnam, White50 min
May 5, 11:07 PM CDTTornado WarningOHXFentress, Overton63 min
May 5, 11:14 PM CDTSevere Thunderstorm WarningOHXCumberland46 min
May 5, 11:14 PM CDTSevere Thunderstorm WarningOHXPickett46 min
May 5, 11:57 PM CDTFlash Flood WarningOHXFranklin, Grundy4 hr
May 6, 4:05 AM CDTFlash Flood WarningOHXFranklin, Grundy3 hr

Nearby

Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.